Dangerous Drug Alert
Sep 11, 2020
Queensland Health Forensic and Scientific Services have published a dangerous drug alert. 19 grams of brown crystalline substance that looks similar to MDMA has been found in Brisbane, and analysis has revealed it contains a dangerous combination of 4-fluoroamphetamine (4-FA) and 25C-NBOMe. This combination has previously caused deaths and hospitalisations all around Australia, with more than 20 people overdosing on the Gold Coast in 2016, and one person dying. These two substances together are highly dangerous, and can result in severe reactions including agitation and delirium. Anyone who is working with young people who use MDMA should advise of the risks of this substance. Young people should be encouraged to seek urgent medical attention if they or their friends experience any unusual symptoms.
While the safest option is to not use illegal drugs, for young people who are using MDMA, there are a range of harm reduction strategies that can reduce the risks. The Global Drug Survey “Highway Code” has an edition dedicated to MDMA harm reduction, and includes a number of important strategies.
Home reagent test kits have a number of limitations including not being able to determine purity, and difficulty determining combinations of drugs. Crystaline MDMA will usually give a strong and immediate colour change to black with a Marquis reagent. This combination of 4-FA and 25C-NBOMe will give either no colour change, or very little colour change. Harm reduction advice should always be provided in a careful manner, and only to those young people who have expressed a clear intention to use substances.